Can the Ligand be the Cause of Flare Symptoms?
I have not seen any data of any kind to suggest that the injected ligand can be the cause of Flare symptoms. In essentially all the animal and in vitro studies I have seen on the subject for GBCA evaluation, the ligand has always been reported as the safe component. That is why extra ligand is present in many of the linear agents, to increase safety.
One of the main reasons to do a Zn-DTPA only protocol is that the only cations and metals that should cause DTPA to release the Zn in a transmetalation process are exogenous heavy metals (all of them). All the native cations/metals bind much more weakly to DTPA than Zn does, so they should not release the Zn, and depletion of native cations/metals should not occur. This transmetalation process of native cations/metals however happens with Ca-DTPA. therefore by excluding Ca-DTPA we eliminate that cation/native metal depletion as a potential cause for symptoms. Also if there is no Gd (or other heavy metals) present, the Zn-DTPA should leave the body rapidly, remaining essentially all intact.
Of course that being said, at some level anything is possible. In all my work in Radiology I have minimized describing unique anecdotal cases, for the simple reason that extremely rarely anything can do anything, hence by extension one could make the inaccurate claim that everything is meaningless and anarchy should reign.
A logical response that one could respond to my position on unique anecdotes is then how about GDD, shouldn't I dismiss it based on what you have written above? The answer is no: GDD is not a unique anecdote, it is uncommon and can be readily explained scientifically. This is completely different.